Taste changes may include the complete loss of taste (ageusia), partial loss of taste (hypogeusia), a distorted sense of taste (dysgeusia), such as a metallic taste, or an unpleasant or revolting taste (cacogeusia).
A decrease in or loss of taste is common in older adults. It is part of the normal aging process and may be caused by:
A decrease in the number of taste buds.
Changes in the way the nervous system processes the sensation of taste. This may cause a decline in the awareness of taste.
A decreased amount of saliva or an increased stickiness of saliva.
Changes in the tongue, making it harder for flavors to reach the taste buds.
Other factors that may cause taste change include:
A dry mouth.
Loss of smell. Much of what is thought of as taste is actually smell.
Minor infections, such as a cold or flu.
Cigarette smoking or the use of smokeless (spit) tobacco.
Medicine or surgery. Medicines that commonly distort taste include thyroid medicines, captopril, griseofulvin, lithium, penicillamine, procarbazine, rifampin, vinblastine, and vincristine.
Author: Healthwise Staff Clinical Review Board: All Healthwise education is reviewed by a team that includes physicians, nurses, advanced practitioners, registered dieticians, and other healthcare professionals.
PeaceHealth endeavors to provide comprehensive health care information, however some topics in this database describe services and procedures not offered by our providers or within our facilities because they do not comply with, nor are they condoned by, the ethics policies of our organization.